Oct 25, 2009
I found out today my gynotype info. I found out I cannot take Atripla, because of resistance with Sustiva. I had been thinking I'd choose Atripla when I had to start meds, because it is just one pill a day.
Question: I was in the hospital when I found out I was poz. They put me on Sustiva for 3-4 days--I didn't know this at the time. I've been told the hospital should not have started HIV meds with no plan to continue them. Now I'm wondering whether those 3-4 days of Sustiva screwed me?? The pharmacist I met with today says it is possible, but can't be for sure.
I thought about writing letter to hospital doctor about info I've read that meds shouldn't be started if no plan to continue. Luckily, I'm told I have many other options. It just makes me think non-HIV docs should be more careful.
| Response from Dr. McGowan
Thank you for your thoughtful question. You are absolutely correct that HIV medications should only be started after thinking about how the supply of the medication will be maintained after initiation. The hospital setting you describe is case in point. Sustiva (or Efavirenz) is a drug that has a low genetic barrier to resistance so that in the setting of incomplete viral suppression, resistance to this drug can develop quickly compared with drugs which have a high genetic barrier. For example, in one study that examined the use of nevirapine in pregnancy, resistance mutations to nevirapine were detectable in blood samples obtained 10 days post delivery from approximately a third of the women who had received intrapartum dose of this drug. Nevirapine is in the same class of HIV drugs as Sustiva and also has low genetic barrier to resistance. As to your choices, even though Sustiva is not an option due to resistance, you do have a number of alternatives including other regimens that would allow you to take your pills once a day.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Burning Urethra After Vaginal Sex Worried I Have HIV
- Dark Bumps After Unprotected Anal Sex Worried I Have HIV
- Eye Floaters After Fingering Worried I Have HIV
- Itchy Scrotum After Touching Blood Sign Of HIV AIDS
- Itchy Testicles After Touching Skin Sign Of HIV AIDS
- Jock Itch After Unprotected Oral Sex Without Ejaculation Sign Of HIV AIDS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.